Alert archive / Montana / Tornado Warnings in 2014
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 24, 2014, 7:18 PM MDT for Dawson County, Wibaux County, Montana. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2014, 7:18 PM MDT (01:18 UTC)
- Expired
- Jul 24, 2014, 7:40 PM MDT
- In force
- 22 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Dawson County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 218 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:19 PM MDT | TORNADO | 4 W Wibaux, MT | ON THE GROUND MOVING NE. |
| Jul 24, 7:35 PM MDT | HAIL 1.25 | 5 Wnw Wibaux, MT | WITH VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:54 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -267 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
452
WFUS55 KGGW 250118
TORGGW
MTC021-109-250200-
/O.NEW.KGGW.TO.W.0001.140725T0118Z-140725T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
718 PM MDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
CENTRAL WIBAUX COUNTY IN NORTHEAST MONTANA...
* UNTIL 800 PM MDT
* AT 716 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 11 MILES WEST OF WIBAUX...AND MOVING EAST AT 45
MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
WIBAUX AROUND 730 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4693 10451 4711 10453 4716 10404 4690 10404
TIME...MOT...LOC 0118Z 265DEG 40KT 4703 10438
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MARTIN
WEATHER.GOV/GLASGOW1 follow-up statement
381 WWUS55 KGGW 250140 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 740 PM MDT THU JUL 24 2014 MTC021-109-250149- /O.CAN.KGGW.TO.W.0001.000000T0000Z-140725T0200Z/ DAWSON-WIBAUX- 740 PM MDT THU JUL 24 2014 ...THE TORNADO WARNING FOR CENTRAL WIBAUX AND SOUTHEASTERN DAWSON COUNTIES IS CANCELLED... RADAR INDICATES THE TORNADO HAS LIFTED...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. AND HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4693 10451 4711 10453 4716 10404 4690 10404 TIME...MOT...LOC 0139Z 265DEG 40KT 4705 10404 $$ MARTIN WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:48 AM MDT, 15 hours 30 minutes earlier.
Area forecast discussion, Jul 24, 3:48 AM MDT, 15 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 348 AM MDT THU JUL 24 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... WAVE PUNCHING INTO NORTHEAST MONTANA TRIGGERING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE EASTERN ZONES. TIMING OF THE LINE SUGGEST STORMS SHOULD MOVE INTO NORTH DAKOTA BY 6AM MDT. UPPER LOW EXPECTED TO LIFT FROM THE PACIFIC NORTHWEST INTO SOUTHERN ALBERTA TODAY...THEN ROTATE INTO MANITOBA BY SATURDAY. THIS LOW WILL PUSH A COLD FRONT ACROSS EASTERN MONTANA LATER THIS MORNING WITH WINDS SWITCHING TO THE NORTHWEST AND INCREASING ENOUGH TO CONTINUE THE LAKE WIND ADVISORY. DRIER AIR PUSHES IN BEHIND THE FRONT PROMPTING A RED FLAG WARNING FOR THE SOUTHWEST. WITH UNSTABLE MOIST AIRMASS AHEAD OF THE FRONT ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. FRIDAY AND SATURDAY WILL FEATURE COOLER BUT DRY CONDITIONS AS THE UPPER LOW MOVES ACROSS THE CANADIAN PRAIRIES. DEEP STRONG WESTERLY WINDS TO THE SOUTH OF THE LOW WILL MAINTAIN WINDY CONDITIONS ACROSS MONTANA INTO THE WEEKEND. EBERT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE LONG TERM BEGINS WITH THE UPPER LOW EXITING THE REGION AND SKIRTING THE INTERNATIONAL BORDER OFF TO OUR EAST...WITH A BUILDING UPPER LEVEL RIDGE MOVING IN BEHIND. THIS UPPER RIDGE WILL BE THE FOCUS FOR THE DURATION OF THE LONG TERM AS SOMEWHAT WEAK UPPER FLOW AND THE ABSENCE OF AN ONSHORE PROGRESSING TROUGH SHOULD KEEP THE RIDGE OVER THE REGION. AS OF CURRENT MODEL RUNS...A SLOW WARM UP WILL PROGRESS THROUGH THE WEEK. TEMPERATURES SHOULD REMAIN IN THE MID TO UPPER 80S FOR MOST OF THE CWA...WITH SOME 90S POPPING IN AS WELL. IN TERMS OF PRECIP...WENT WITH A DRY SOLUTION AS MOST MODELS ARENT PUTTING OUT MUCH IN TERMS OF QPF. THERE MAY BE A CHANCE FOR AN EMBEDDED SHORTWAVE TO RUN THROUGH THE UPPER FLOW AND BRING CHANCES FOR POPS...BUT ITS LIKELY TO BE FAST MOVING AND DRY. TRYING TO PINPOINT SHORTWAVE DRIVEN PRECIP IN THE LONG TERM IS DIFFICULT ATTM WITH BOTH THE ECMWF AND GFS NOT SHOWING ANY SIMILARITIES WITH QPF PLACEMENT. AGAIN WITH WEAK UPPER FLOW AND THE UPPER RIDGE DOMINATING THE OVERALL PATTERN...DRY AND WARMING CONDITIONS WILL BE THE MOST LIKELY SOLUTION THROUGH NEXT WEEK. BARNWELL && .AVIATION... VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGHOUT THIS TAF CYCLE. THE EXCEPTION MAY BE BRIEF PERIODS OF REDUCED VISIBILITIES IN THUNDERSTORMS IF THEY HAPPEN TO MOVE DIRECTLY OVER A TAF SITE. GUSTY SHIFTING WINDS MAY ALSO ACCOMPANY ANY STORMS. EASTERLY WINDS AT 10 TO 20 KNOTS EARLY IN THE TAF PERIOD WILL BECOME NORTHWESTERLY AT 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS IN THE AFTERNOON. && .FIRE WEATHER... A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA AND BRING A COLD FRONT THROUGH THE REGION THIS MORNING. HUMIDITY WILL DROP INTO THE UPPER TEENS BEHIND THE FRONT THIS AFTERNOON AS STRONG NORTHWEST WINDS DEVELOP RESULTING IN RED FLAG CONDITIONS ACROSS AND SOUTH OF THE CMR. OVERNIGHT THUNDERSTORMS WITH LOCALIZED WETTING RAINS AND EXPECTED HUMIDITY IN THE 20S WILL LIMIT FIRE WEATHER CONCERNS ELSEWHERE TODAY. COOLER BUT WINDY AND DRY CONDITIONS ARE ALSO EXPECTED ACROSS THE REGION ON FRIDAY. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR MTZ135>137. LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 23, 8:46 PM MDT, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 846 PM MDT WED JUL 23 2014 MTZ018>020-023>027-062-241000- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 846 PM MDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT WITH SOME GUSTY WIND AND HEAVY RAINS. ADDITIONALLY...GUSTY SOUTHEAST WINDS ARE ANTICIPATED AHEAD OF A FRONTAL SYSTEM THIS AFTERNOON THROUGH THIS EVENING AND A LAKE WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY. A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE NORTH DAKOTA BORDER THURSDAY AFTERNOON. STRONG NORTHWEST WINDS WILL ALSO DEVELOP BEHIND THE FRONT THURSDAY AFTERNOON. THE COMBINATION GUSTY NORTHWEST WINDS... LOW RELATIVE HUMIDITY... AND DRY FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-017-021-022-059>061-241000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 846 PM MDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM...SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THROUGH THE EARLY MORNING HOURS. ADDITIONALLY...GUSTY SOUTHEAST WINDS ARE ANTICIPATED AHEAD OF A FRONTAL SYSTEM THIS AFTERNOON THROUGH THIS EVENING AND A LAKE WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY. A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE NORTH DAKOTA BORDER THURSDAY AFTERNOON. STRONG NORTHWEST WINDS WILL ALSO DEVELOP BEHIND THE FRONT THURSDAY AFTERNOON. THE COMBINATION GUSTY NORTHWEST WINDS... LOW RELATIVE HUMIDITY... AND DRY FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 24, 6:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CIRCLE 47.42N 105.60W
07/24/2014 E1.75 INCH MCCONE MT TRAINED SPOTTER
WINDSHIELDS BROKEN.
0500 PM NON-TSTM WND GST 6 NNW FORT PECK 48.09N 106.48W
07/24/2014 M73 MPH VALLEY MT TRAINED SPOTTER
&&
MATTMLocal storm report, Jul 24, 6:57 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL FOREST PARK 47.10N 104.76W
07/24/2014 E1.00 INCH DAWSON MT TRAINED SPOTTER
MOSTLY MARBLE TO PENNY SIZZED HAIL WITH SOME QUARTER
SIZED.
&&
MATTMLocal storm report, Jul 24, 7:02 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST PORT OF MORGAN 49.00N 107.83W
07/24/2014 M50 MPH PHILLIPS MT CO-OP OBSERVER
&&
MATTMLocal storm report, Jul 24, 7:05 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
705 PM MDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 2 SE PLENTYWOOD 48.75N 104.52W
07/24/2014 M50 MPH SHERIDAN MT TRAINED SPOTTER
&&
MATTMLocal storm report, Jul 24, 7:09 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
709 PM MDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL GLENDIVE 47.11N 104.71W
07/24/2014 E0.75 INCH DAWSON MT TRAINED SPOTTER
&&
MATTMLocal storm report, Jul 24, 7:16 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
716 PM MDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 14 SSE CULBERTSON 47.94N 104.45W
07/24/2014 E0.88 INCH RICHLAND MT TRAINED SPOTTER
WITH HEAVY RAIN AND ESTIMATED 40-50 MPH WIND.
&&
MATTMThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:07 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 38 min |
| Jul 24, 6:17 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 31 min |
| Jul 24, 6:31 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Richland, Roosevelt, Sheridan | 59 min |
| Jul 24, 6:53 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 54 min |
| Jul 24, 7:18 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 27 min |
| Jul 24, 7:38 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 16 min |
| Jul 24, 9:11 PM MDT | Special Weather Statement | GGW | Sheridan | 34 min |
| Jul 25, 3:31 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 18 hr |
| Jul 25, 3:34 AM MDT | Red Flag Warning | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 18 hr |
| Jul 25, 9:06 AM MDT | Fire Weather Watch | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 18 hr |
Nearby
Tornado Warnings in Montana, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.